Illinois, 2017

Tornadoes and Flash Flooding in Illinois, June 28 to 29, 2017

June 28 to 29, 2017 · NWS LOT · 17 events in 6 counties and zones

Severe thunderstorms produced heavy rain, flash flooding, wind damage and a few tornadoes during the evening hours of June 28th. A wake low after earlier thunderstorms caused high winds across part of central Illinois including a measured gust to 61 mph at Pontiac Airport (KPNT).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$608,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms produced heavy rain, flash flooding, wind damage and a few tornadoes during the evening hours of June 28th. A wake low after earlier thunderstorms caused high winds across part of central Illinois including a measured gust to 61 mph at Pontiac Airport (KPNT).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 6:38 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 28, 6:38 PM CST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
738 PM CDT Wed Jun 28 2017

.MESOSCALE DISCUSSION...
735 PM CDT

A tornado watch has been issued for the northern half of the CWA.
In the conference call with SPC and based on local analysis, the
threat is highest for the north part of the I-88 tier counties
(DeKalb, Kane, DuPage, and Cook). In addition, a flash flooding
threat is likely developing across far northern Illinois late this
evening.

Robust convection across southern Wisconsin into east central Iowa
continues to slowly sag south while individually moving mainly
east. There are indications that a cold pool has already
developed and should continue to strengthen, so expecting this
evoling MCS to continues to move southeast, with some
backbuliding on its west/southwest sides. This has shown signs of
small-scale bowing structures, and it is possible a more robust
bow does develop across far northern/northeast Illinois given the
stout mid-level westerly flow. But right now not expecting a
rapid movement to the southeast. This area is expected to reach
the Chicago downtown and vicinity around 10 pm.

A warm front is gradually moving north near the Illinois/Wisconsin
border region on the latest hand analysis, with some backed flow
(170-180 degrees) seen on area observations. Large cyclonic
turning in the low-levels as observed on the 00Z DVN sounding
indicate a threat for embedded rotating storms as well as some
tornadoes. Given that the environment should stay somewhat mixed
this evening in the warm sector with dew points holding in the mid
60s up to the boundary, there is certainly tornado potential
probably at its peak in the northern ribbon of counties. This is
included with the storm just northwest of Pecatonica right now.
Embedded pockets of severe wind are certainly favored too,
especially in any eastward bowing segments.

The environment is favorable for deep convection to continue to
have west-to-east alignmnet on the southern end of this MCS, as
already seen on regional radar, raising concerns of flash
flooding. Training behavior of the storms with precpitable waters
in excess of 1.50" will likely provide some rainfall amounts to
reach in excess of flash flood guidance. It is tough to say how
far south and east that threat will sag, but considering issuing a
small Flash Flood Watch for tonight.

MTF

&&

.SHORT TERM...
221 PM CDT

Through Thursday...

Multiple rounds of showers and thunderstorms, potentially severe,
possible from the remainder of this afternoon through the day
Thursday.

This afternoon, decaying line of showers from early morning MCS
has mostly dissipated with moderate instability building in its
wake across portions of Iowa and northwestern Illinois. A couple
isolated thunderstorms will be possible in the very near term on
the leading edge of the instability gradient as it spreads east
across the CWA, but main concern for more widespread convection
is starting to initiate over north central Iowa early this
afternoon where temperatures have rebounded into the low 80s with
dewpoints around 70. An upper level disturbance is noted moving
slowly east across the Dakotas with a modest surface low
developing in response over west central Minnesota. Convection
should begin to grow upscale late afternoon into the evening as
low/mid level flow strengthens out ahead of these features
allowing convection to congeal and become more linear with time.
Exactly where this occurs remains a bit uncertain with some of the
more recent HRRR runs trending farther west this evening with the
more intense convection. Not quite ready to bite off on this
scenario as the local CWA is expected to quickly destabilize
through the afternoon with partial clearing already developing in
the western counties and moderately strong southerly winds at the
surface transporting high theta-e air into northern Illinois.
Guidance continues to show large cyclonically curved hodographs
this evening which points towards a supercell threat with any
discrete or leading storms, but as the system evolves more
linearly expect the primary severe threat to become damaging
winds. Training and back building also appear possible later this
evening if portions of the line become oriented WSW to ENE with
ENE storm motions expected while Corfidi vectors drop to 5kt or
less out of north or northeast late this evening. Depending on
where this sets up (as mentioned HRRR has shifted this area
primarily west of the CWA), a strong SW LLJ should be able provide
a good feed of unstable high PWat air (in the neighborhood of
1.7-1.8 inches) which will support convection deep into the
overnight hours with an enhanced concern for flooding over this
area.

Upper wave will continue slowly east across Lake Superior and the
Upper Peninsula of Michigan Thursday with deep southwest flow
continuing across much of the midwest out ahead of the wave.
Guidance indicates steepening mid level lapse rate will advect
over the area tomorrow superimposed over dewpoints pushing to
around 70F resulting in much stronger instability as compared to
today. Mid and upper level winds are not forecast to be as high
resulting in more modest deep layer shear, but still sufficient
for a severe threat. Convective debris/cloud cover from overnight
storms always a concern in this type of setup, but given the deep
southwest flow over the region, seems reasonable that much of the
CWA can once again become destabilized allowing thunderstorms to
redevelop during the afternoon, potentially severe assuming we
realize the strong instability.

Deubelbeiss

&&

.LONG TERM...
239 PM CDT

Thursday night through Wednesday...

A period of unsettle weather is setting up for the long term
forecast period.  Conditions are settling back to more typically
seasonable weather, with periodic chances for showers and
thunderstorms, high temperatures in the low to middle 80s and
dewpoints in the 60s to low 70s.

The greatest chances for organized showers and thunderstorms will
come early in the period, from Thursday night through Friday as a
quasi-stationary frontal boundary expected to lay out across
southern Iowa, through northern Illinois to southern Lake Michigan
and southern Lower Michigan.  This boundary will be the focus for
convective activity ongoing into Thursday evening.  The boundary
will slowly push through the CWA, finally pushing east of the CWA as
the associated upper long wave trough pushes ewd across the midwest.
 However, while the longwave trough aloft crosses the midwest, weak
instability enhances by cyclonic curvature aloft will keep a chance
for some scattered showers or thunderstorms for the afternoon hours
on Saturday, with the best chances for any shra/tsra likely to be
over ncntrl/nwrn IL and should be largely diurnally driven.

The period most likely to be dry through the longer term forecast
period should be from Saturday night through Sunday as weak
upper ridging and sfc high pressure build across the region.

For Sunday night through much of next week, the period will trend
more towards a low amplitude long wave pattern with relatively light
flow aloft as the stronger westerlies shift well north into Canada.
This will lead to decreasing confidence in sensible weather features
as weather will largely be driven by weak shortwaves tracking
through the relatively weak mid level flow.  While the various
longer range model guidance are in relatively decent agreement on
the longer term long wave trends, there are considerable differences
in the timing and strength of individual shortwaves which would
drive the location, timing and intensity of pcpn.  So, while the
extended forecast may sound or look like a broken record of chances
for showers and thunderstorms, but it is more likely that there will
be more dry weather than wet weather.  With the high level of
uncertainty in the smaller scale details PoPs will be limited to the
slight chance to low chance ranges.  Given the low amplitude,
progressive pattern, day to day temperature changes will be minimal
with highs generally in the low to middle 80s and overnight lows in
generally in the 60s.

&&

.AVIATION...
For the 00Z TAFs...

Concerns with the Chicago area TAFs are:

- Strong to potentially severe storms mid-evening with some
  showers and scattered storms continuing into overnight.

- Gusty southerly winds this evening with 50 kt southwest winds in
  the 1000-2000 ft layer late this evening and overnight bringing
  near LLWS criteria.

- Potential for more storms late in the day Thursday into Thursday
  evening.

Organizing storms across southwest/south central Wisconsin will
progress southeast into northern Illinois through the evening.
Storms are continuing to show a strong wind threat (40+ kt) that
will enter northern Illinois. Whether or not this extends as far
south as the TAF sites will be close, but more developing
thunderstorms further to the west will at least move over the area
too. So felt it prudent to note higher convective gusts in the TAF
TEMPOs. Confidence in timing is medium-high especially for RFD,
DPA, and ORD. Confidence drops more on specific timing a bit
further south, including MDW and GYY.

While an organized cluster of storms is favored to move in/through
the area during mid-evening, regenerating storms back to the west
or over the area will potentially be a problem through the
overnight. This is a challenge to say how late this will continue.
Do expect that threat to ease southward, but it is certainly
possible storms will be seen a couple hours longer into the
overnight than noted in current TAFs.

There looks to be a gap in upper level disturbances for Thursday
morning and a good part of the afternoon, but potential for storms
does return later Thursday into the evening.

Southerly winds will be gusty through this evening. Convectively
enhanced gusts are likely at least near the airports and that will
disrupt the wind field some for late this evening into early
overnight. Off the deck, a strong low-level jet late this evening
will support near LLWS Cartier.

MTF

&&

.MARINE...
245 PM CDT

Main marine forecast concerns are with a period of gusty south winds
tonight, as an area of unseasonably deep low pressure tracks just
north of the lake.

Deep low pressure tracking across the upper Mississippi Valley and
upper Great Lakes, combined with high pressure parked over the
sern CONUS and eastern Gulf of Mexico Will keep strong sly-swly
winds over Lake Michigan through the night and into Thursday
morning. A weak cold front should cross the lake tomorrow
allowing winds to relax and veer to more westerly. With the
gradient strongest this afternoon and into the evening hours
tonight, winds to 30 kt are likely with an occasional higher gust
to 35 kt or so. High pressure will then build across the northern
plains through the Great Lakes Region through the weekend and into
early next week, bringing an extended period of relatively light
and variable winds. By midweek, the high pressure should finally
build east of the lake, with a series of weak low pressure systems
lifting out of the south high plains and tracking toward the
western Great Lakes. In advance of these systems, flow will trend
to generally southerly. Flow should be relatively weak as the lows
should be weak systems and the pressure gradient over the lake
should be weak as well. These systems should bring periodic
chances for thunderstorms to Lake Michigan, but confidence in
timing is low given the weak flow pattern.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 1 PM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 28, 2:58 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
358 PM CDT Wed Jun 28 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
358 PM CDT Wed Jun 28 2017 /458 PM EDT Wed Jun 28 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Tornado Risk.
      Elevated Hail Risk...up to half dollar size.
      Significant Thunderstorm Wind Damage Risk...up to 70
       MPH.
  Elevated Flooding Risk.

DISCUSSION:

With low level moisture and instability increasing this
afternoon, a broken line of thunderstorms has developed. The line
should increase in coverage to a more solid line through the
remainder of the afternoon hours. While the line is currently east
of the Rockford area, it is tracking to the east and should reach
the Chicago Metro Area and western and southern suburbs by around
5:00 PM CDT. There is still some concern as to whether the line
will hold together as it moves into northwestern Indiana, but that
remains a possibility. Another line of thunderstorms has also
formed west of the outlook area over central Iowa, so there are
concerns that there will be one or more additional rounds of
thunderstorms late this evening and overnight tonight. These
storms will have the potential to produce strong, damaging winds
and large hail. Some storms will also have the potential to
produce locally heavy rainfall, and any training of storms could
produce localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
Friday...
  Limited Severe Thunderstorm Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be periodic chances for thunderstorms Thursday through
Friday evening. Some of these storms could produce severe weather
and locally heavy rainfall. There will also be periodic chances
for thunderstorms for Monday through midweek, mainly during the
afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight
across northern Illinois and northwest Indiana.

GENERAL STORM MOTION OF THE DAY:

Moving east at 45 MPH...

&&

LMZ740>745-292100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
358 PM CDT Wed Jun 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.
  Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Thunderstorm Risk.
  Hazardous Conditions for Small Craft are likely.
Friday...
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
358 PM CDT Wed Jun 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Occasional south gale force gusts are possible into this evening.
Thunderstorms are likely tonight. Some storms could be strong to
severe tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of thunderstorms are expected across much of the lake
from Thursday into Saturday. Scattered storms are possible on
the south portion of the lake Sunday through Wednesday.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 28, 2:06 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
306 PM CDT WED JUN 28 2017

ILZ003-004-008-011-282030-
Boone IL-De Kalb IL-Winnebago IL-Ogle IL-
306 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLE...NORTHERN DE
KALB...SOUTHEASTERN WINNEBAGO AND SOUTHWESTERN BOONE COUNTIES UNTIL
330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillman Valley, or 8 miles northwest of Rochelle, moving east at 45
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Sycamore, Rochelle,
Genoa, Rockford Airport, Roscoe, Cherry Valley, Kirkland, Hillcrest,
Kingston, Stillman Valley, Davis Junction and New Millford.

Including the following interstates...
 I-39 between mile markers 100 and 123.
 I-90 between mile markers 54 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4215 8871 4207 8859 4206 8860 4203 8860
      4190 8920 4207 8926 4241 8900
TIME...MOT...LOC 2005Z 248DEG 40KT 4203 8913

ENDERLEN
Special weather statement, Jun 28, 2:15 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
315 PM CDT WED JUN 28 2017

ILZ010-282030-
Lee IL-
315 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE COUNTY UNTIL 330
PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Falls, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dixon, Walton, Nelson and Harmon.

Including the following interstate...
 I-88 between mile markers 45 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 8963 4190 8952 4190 8948 4191 8947
      4191 8943 4190 8942 4189 8943 4189 8941
      4177 8926 4164 8963
TIME...MOT...LOC 2015Z 239DEG 41KT 4176 8961

ENDERLEN
Special weather statement, Jun 28, 2:36 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
336 PM CDT WED JUN 28 2017

ILZ008-010-282100-
Ogle IL-Lee IL-
336 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE AND
NORTHWESTERN LEE COUNTIES UNTIL 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dixon, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dixon, Rochelle, Oregon, Walton, Hillcrest, Franklin Grove, Ashton
and Nelson.

Including the following interstates...
 I-39 between mile markers 98 and 100.
 I-88 between mile markers 48 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4168 8946 4182 8963 4210 8928 4192 8899
TIME...MOT...LOC 2036Z 231DEG 37KT 4183 8943

ENDERLEN

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado, 3 flash flood, 2 flood, 1 funnel cloud, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
June 28, 6:40 PM CST
Where
Winnebago County, Durand
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
42.430, -89.330

Five trees and numerous tree limbs were blown down.

Thunderstorm Wind, Winnebago

When
June 28, 6:59 PM CST to 7:00 PM CST
Where
Winnebago County, Machesney Park
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.350, -89.040

Numerous tree limbs and a one foot diameter tree were blown down. A cemented flag pole was bent by the wind. Part of a roof was blown off a house.

Thunderstorm Wind, Winnebago

When
June 28, 7:00 PM CST
Where
Winnebago County, Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.270, -89.230

Wind gusts were estimated to be at least 60 mph.

Thunderstorm Wind, Winnebago

When
June 28, 7:10 PM CST
Where
Winnebago County, Camp Grant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.224, -89.072

Tree limbs 8 inches in diameter and power lines were blown down near 11th Street and Sandy Hollow Road.

Tornado, Winnebago

When
June 28, 7:14 PM CST to 7:15 PM CST
Where
Winnebago County, 1 mi S of Cherry Valley to 1 mi SSE of Cherry Valley
Rating
EF1
Path length
0.4 mi
Path width
200 yd
Continued into
Boone, Il (LOT)
Reported by
NWS Storm Survey
Coordinates
42.211, -88.948

An EF1 tornado with maximum winds of 100 mph touched down near Burton and River Roads and quickly crossed into Boone County, just south of Burton Road. Damage was mainly to trees with some minor property damage.

Tornado, Boone

When
June 28, 7:15 PM CST to 7:22 PM CST
Where
Boone County, 3 mi NW of Irene to 4 mi SSE of Belvidere
Rating
EF1
Path length
5.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
42.210, -88.940

An EF1 tornado with maximum winds of 100 mph touched down near Burton and River Roads in southeast Winnebago County and quickly crossed into Boone County, just south of Burton Road. The tornado moved southeast until it reached Bates Road, where it began to move mainly eastward. Damage was mainly to trees with some minor property damage. The tornado ended near Bates Road and Pearl Street.

Flash Flood, Winnebago

When
June 28, 7:20 PM CST to June 29, 1:30 AM CST
Where
Winnebago County, 2 mi W of Seward to 4 mi S of Cherry Valley
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.232, -89.396

Very heavy rain fell across Winnebago County during the evening hours of June 28th. Numerous roads were flooded, closed and impassable due to flash flooding. In Rockford, numerous cars were stranded in flood waters with several water rescues from the stranded vehicles. Kent Creek was out of its banks. A parking lot at a pharmacy was flooded and people were unable to leave the building. Numerous residential roads were flooded and impassable in Loves Park, Machesney Park and Pecatonica. In Winnebago, 4 to 6 inches of flowing water was reported on roads. Storm total rainfall totals included 5.69 inches in Loves Park; 5.48 inches at Rockford International Golf Course; 5.21 inches at Winnebago; 5.00 inches at Pecatonica; 4.11 inches at Rockford Airport; 3.80 inches 3 miles ENE of Machesney Park and 3.46 inches 2 miles southeast of Roscoe.

Tornado, Boone

When
June 28, 7:23 PM CST to 7:25 PM CST
Where
Boone County, 4 mi SE of Belvidere to 3 mi N of Herbert
Rating
EF1
Path length
1.64 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.208, -88.810

An EF-1 tornado with maximum winds of 100 mph touched down west of the intersection of Huber and Genoa Roads and lifted east of the intersection of Huber and Fern Hill Roads. The tornado was on the ground for 1.6 miles. Damage was mainly to trees with a few homes experiencing property damage.

Flash Flood, Boone

When
June 28, 7:25 PM CST to June 29, 1:30 AM CST
Where
Boone County, 4 mi W of Hunter to 3 mi SE of Capron
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.428, -88.941

Very heavy rain fell across Boone County during the evening hours of June 28th. Numerous roads were flooded, closed and impassable due to flash flooding. Many county roads were also flooded and closed. Significant flooding was reported on many roads in Belvidere where there were water rescues from stranded vehicles. Ditches were overflowing onto Genoa Road. Storm total rainfall reports included 4.95 inches 2 miles northwest of Belvidere and 4.70 inches in Belvidere.

Funnel Cloud, McHenry

When
June 28, 7:35 PM CST
Where
McHenry County, Marengo
Reported by
Law Enforcement
Coordinates
42.250, -88.600

Marengo police reported a funnel cloud.

Thunderstorm Wind, Lake

When
June 28, 7:45 PM CST
Where
Lake County, Antioch
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -88.100

Numerous trees and large tree limbs were blown down, possibly from a concentrated microburst.

Thunderstorm Wind, Lake

When
June 28, 7:46 PM CST
Where
Lake County, Petite Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.449, -88.071

Trees were blown down in the East Loon Lake area.

Flash Flood, McHenry

When
June 28, 9:30 PM CST to June 29, 1:30 AM CST
Where
McHenry County, 4 mi SSW of Chemung to 3 mi ENE of Oakwood Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.363, -88.711

Heavy rain caused flooding across parts of southern McHenry County including flash flooding on Route 23 in Marengo and Algonquin Road in Algonquin. Storm total rainfall amounts included 3.36 inches 1 mile east southeast of Lake In The Hills; 3.21 inches 1 mile north of Algonquin; 3.17 inches in Cary and 2.68 inches in Crystal Lake.

Thunderstorm Wind, Du Page

When
June 28, 10:40 PM CST
Where
Du Page County, Glendale Heights
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.930, -88.050

Several power lines and a few small trees were blown down.

High Wind, Livingston

When
June 28, 11:55 PM CST
Where
Livingston forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Flood, Winnebago

When
June 29, 1:30 AM CST to 4:30 PM CST
Where
Winnebago County, 2 mi W of Seward to 4 mi S of Cherry Valley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.232, -89.396

Flooding continued during the morning and afternoon of June 29th after heavy rain and flash flooding during the evening of June 28th.

Flood, Boone

When
June 29, 1:30 AM CST to 4:30 PM CST
Where
Boone County, 4 mi W of Hunter to 3 mi SE of Capron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.428, -88.941

Flooding continued during the morning and afternoon of June 29th after heavy rain and flash flooding during the evening of June 28th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717088, 717092, 717096, 717097, 1244232, 1244233, 717138, 717100, 717152, 717171, 717098, 717101, 717200, 717169, 717166, 717160, 717162.